Format

Send to

Choose Destination
See comment in PubMed Commons below
Z Gastroenterol. 2010 Feb;48(2):258-63. doi: 10.1055/s-0028-1109782. Epub 2010 Feb 2.

Fulminant hepatic failure due to chemotherapy-induced hepatitis B reactivation: role of rituximab.

Author information

  • 1Department of Gastroenterology, Hepatology and Endocrinology, Medical School Hannover, Hannover, Germany.

Abstract

Hepatitis B virus reactivation during immunosuppressive therapies can lead to liver failure with very limited treatment options available. We report here on two cases of severe hepatitis B reactivation during chemotherapy including rituximab for B cell lymphoma which were treated with liver or liver-cell transplantation. Liver function was normal and HBV infection was unknown in both patients before chemotherapy was started. Impaired liver function became apparent after 4 and 6 courses of chemotherapy, respectively, and both patients experienced fulminant hepatic failure despite antiviral treatment with lamivudine or entecavir. Patient A underwent liver transplantation after documentation of complete remission of the lymphoma and survived without any evidence for hepatitis B recurrence. Patient B received 4 courses of hepatocyte transplantation but did not survive. These cases underline the importance of anti-HBc screening in patients receiving immunosuppressive treatments in particular when rituximab is given. Pre-emptive antiviral treatments should be administered since delayed antiviral treatment is frequently unable to prevent liver failure.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Georg Thieme Verlag Stuttgart, New York
    Loading ...
    Write to the Help Desk